Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 168, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2012, 3:41 PM EDT for Lancaster County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2012, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 9, 2012, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:44 PM EDT | TSTM WND DMG | 3 Ene Catawba, SC | VAN WYCK POST OFFICE REPORTED TREES DOWN ON VAN WYCK ROAD 2 MILES NORTH OF TOWN. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS52 KCAE 091941
SVRCAE
SCC057-092030-
/O.NEW.KCAE.SV.W.0168.120709T1941Z-120709T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER LANCASTER COUNTY...OR 9
MILES SOUTHEAST OF ROCK HILL...AND MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3506 8088 3494 8078 3483 8079 3482 8072
3478 8070 3478 8088 3483 8091 3484 8087
3490 8088 3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 1941Z 238DEG 8KT 3489 8086
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EDT MON JUL 9 2012 .SYNOPSIS... AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... EXPECT TEMPS TO MAX OUT IN THE LOW 100'S IN THE CENTRAL MIDLANDS AND THE AUGUSTA AREA. THERMAL WIND HAS DEVELOPED AHEAD OF THE FRONT WITH SURFACE GUSTS 15 TO 25 MPH. MOISTURE AXIS ACROSS THE NORTHERN PORTIONS OF THE STATE WHERE BEST CAPE IS SO EXPECT A LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG A LINE FROM SPARTANBURG TO DARLINGTON. SOME STORMS MAY BECOME SEVERE PRODUCING SURFACE WIND GUSTS OF 60 TO 70 MPH. WITH -20 AT 26KFT IT WILL BE DIFFICULT TO GET 1 INCH HAIL BUT DIME TO NICKEL MAY BE OSBERED. && .SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT. THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL. WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME HIGHS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... EXPECT VFR CONDITIONS THROUGH THE EVENING EXCEPT MVFR CIGS/VSBYS IN THUNDERSTORMS. MAIN FOCUS FOR STORMS THROUGH THE EVENING WILL BE ACROSS THE NORTHERN PORTIONS OF THE STATE WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING ELSEWHERE. SURFACE WINDS HAVE PICKED UP DUE TO A THERMAL WIND DEVELOPING AHEAD OF THE COLD FRONT TO THE NORTH. EXPECT GUST OF 15 TO 25 MPH INTO THE EARLY EVENING HOURS BEFORE SUBSIDING. THUNDERSTORMS NOT INCLUDED IN THE TERMINAL FORECASTS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY. EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 419 AM EDT MON JUL 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 419 AM EDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| Jul 9, 7:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| Jul 9, 7:39 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 51 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.